hormones, etc. (please help)


#1

I have been taking 50 mg of cyproterone acetate (by Novo, a Generic Brand) twice daily and 1 mg of micronized estradiol (Estrace) for a few months now, and while I have noticed my acne to resolve somewhat, it is still a problem (especially on my back). My body hair has thinned slightly as well, which is certainly welcome but the effect so far has been so minute I can barely even appreciate it.

Previously, when i had taken 150mg of cyproterone ONCE a day, my free testosterone level fell into the female range and hair seemed to just dissappear from my body (very cool). That dosage was set right before i turned 17. But then a backup inpatient doctor at a local hospital took me off of it roughly six months later. He implied that it could be causing depression. However it had already been proven otherwise by my real doctor who a month before even had me checked out my the endocrinology department (not fun). Unfortunately, the backup doctor was the last I saw before my discharge.

I’ve been trying it again for a few months now at 50mg twice a day (as was prescribed this time)…
And as i said, while there is some marginal improvement, it is not very noticable at all. This is very discouraging.

I am concerned as to whether this is because my dosage is insuffficient, or if that the time I was taken of the drug allowed for permanent hair growth that simply wont go away despite any hormone treatment.

Soon i will be seeing my endocrinologist (on Halloween) and i am going to see how close my free testosterone levels and estradiol are to the female range. Maybe that will give some answers.

However, i am still getting the feeling that my current medication and dosage is simply inadequate.

I have recently taken interest in goserelin acetate (Zoladex) for a number of reasons…

  1. As a ‘GnRH agonist’ it cuts off testosterone at the source by essentially shutting of hormone production in the testes (through preventing the release of the GnRH and related hormones that trigger gonadal hormone production). This seems like it may be more complete, simpler, and softer than fighting off testosterone after it has been released with high doses cyproterone or spironolactone.
  2. It DOES NOT list severe depression as one of the side effects or contraindications. This would ensure no confusion from any other doctors.
  3. It has much less side effects and seems safer (no blood clotting danger). It is listed as having excellent safety on the hormone FAQ on jennifer-o.com, whereas cyproterone is rated ‘fair’ for safety.
  4. Switching to spironolactone for safety is not an option as effective dosages make me dizzy and drowsy.
  5. Oestrogens may have less to compete with.
  6. It is injected, which makes me cringe (Does anyone know if it is painful?), but may ensure more balanced dispersal over time and better efficacy.

Any advice?
I know this drug isn’t the most popular as it is expensive. My doctor may not even have any experience prescribing it, so i may have to check with my GP, or find someone else who will prescribe it. However if i get the prescription, I think I can manage to get my hands on it it as i believe it is covered by my monthly ontario drug benefit card. (I checked a recent formulary and Zoladex was listed as covered.) Thats a plus for sure.

A drawback is that it will cause a temporary elevation in my testosterone for roughly 3 weeks as it begins to take effect. In this case however, I may just have to stay on the cyproterone at an elevated dosage for a short time.

If we find that the Zoladex hasnt reduced my testosterone adequately, spironolactone may be an option as i can tolerate it at low dosages.

I am also hoping to switch my oestrogen to weekly injectable estradiol valerate and add injectable progestrone (natural, NOT provera). As long as I can tolerate giving myself the injection (painful?).

Do you think this will help achieve better results?

Obviously I am concerned with a lot more than just hair, so sorry if some of this is a bit off topic. Many people on this forum seem to have a wealth of knowlege, and I’d very much appreciate any help anyone can give me. Thanks.

[ October 09, 2002, 06:37 PM: Message edited by: hopeful ]


#2

Hi hopeful–

It sounds as if you have a very complicated situation regarding hormones and reactions, so I will limit my comments to things I feel qualified to address.

You ask about injectable estradiol-- the shot is in your butt and doesn’t hurt. You’ll have a sore spot for a while afterwards, like a muscle cramp. Easily bearable. Self injection takes a little skill, mainly because the estradiol is realy thick and hard to push out of a syringe. You also have to inject pretty deeply to keep it from oozing out after.

As for the other stuff, I’m not really qualified to comment on safety or efficacy of hormone regimens. As far as body hair, a three-week elevation in testosterone would cause minimal change in hair and would not be permanent. It does take a long time for hormones to have a significant effect on body hair, and it will not get rid of all of it, especially existing hair.

I’m guessing you’re fairly young if you just got a (military?) discharge. Antiandrogens will have much more overall effect on someone 25 or under than someone older, especially on body hair.


#3

Hi Hopeful -

The dose usually prescribed for Cyproterone Acetate is 50mg once daily. Higher doses can be prescribed, but complications can occur - off the top of my head, I think the most serious is permanent liver damage(?)

I think your doctor might have been correct to have been cautious. However it’s important to bear in mind that some people produce higher hormone levels and may need an elevated dose!

If your dose does turn out to be inadequate, I wouldn’t worry too much. You won’t get too much in the way of unwanted and irreversible masculinization in the few months that it takes to put right again. (Small increases in body hair will be quite reversable.)

Once you’ve been on Cyproterone Acetate for a while, you can always ask for an orchidectomy. I think many doctors are a bit wary of prescribing high Estrogen doses and Cypro over a prolonged period, and prefer to perform an orchidectomy so they can reduce the dose.

Sorry, I can’t help you with the Estrogens you mention. (And I don’t have access to a drug directory anymore.)


#4

thanx very much for your input.

sorry i meant a hospital discharge.


#5

Good luck, Hopeful :smile: I am planning an orchiectomy within the next few months (I cannot take anti-androgesn;too many side effects) and I hope that my hated body hair “disappears” as well. I’ve had all of my face zapped, so body hair is the only problem I have left…and boy is it a problem.


#6

Good luck with your upcoming procedure, WeRNotAfraid!


#7

Thanks, Andrea. I will be going to Robert Reed in Florida. He is reasonbly priced, and he did some “down there” work on a friend of mine which I have personally seen and looked great. Unfortunately, it’s very hard for me to get the money, but I’ve been working mad overtime and almost have what I need.


#8

My only worry is, what if I don’t get a lot of improvement? I won’t miss my bits, I’m sure, but the main reason I’m doing it is for body hair reduction, and I only hope that it’s worth the money.


#9

Correction: The doctor’s name is Harold, not Robert, Reed.